I was diagnosed with Graves' Disease in March of 2012. I ended up having a total thyroidectomy on May 30th, 2012. Since then I have been on a thyroid replacement hormone and they have not been able to get me on a correct dose to make my levels even out. My doctor checked all my levels (like usual) on January 20th and things came back REALLY weird. My TSH is at 12.830 (which is not unusual because it keeps going from 53 to 2 to 17, its really irregular). My T4 is at 0.68 (also not unusual because it has been dropping from a 0.90 since July). The weird part is that my Antithyroglobulin Ab, Thyroglobulin Antibody came back at a 14.7, which really confused my doctor. I know that a level this high means that I have Graves' disease or Hashimoto's Thyroiditis.
My questions is: how is it possible for me to have Graves' or Hashimoto's when I no longer have a thyroid. They took the WHOLE thing so there is no way that there is a small amount left or anything. How can I be HYPERthyroid and HYPOthyroid at the same time? It makes no sense. Can someone please explain this to me? Even my doctor is confused.
"The complete removal of all the thyroid tissue employing TT is not the norm and micro/macroscopic remnants almost always remain. The literature on these tissue remnants is often based on techniques that are not very accurate in terms of determining the diameters of the tissue remaining.
In our study, conducted by colour echo-doppler of the thyroid lodge in 102 patients who had undergone TT for benign thyroid pathologies, we demonstrated significant thyroid tissue remnants after TT in 34 cases of 102 (33,3%). Therefore, out of a total of 102 so-called "total thyroidectomies", only 68 (66,7%) were really total, whereas 12 patients (11,76%) had near total thyroidectomy, leaving tissue remnants or = 1 cm."
Thyroid tissue remnants after "total thyroidectomy". G Chir. 2009 Aug-Sep;30(8-9):339-44.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.